FDA: Acetaminophen warning


by Greg Bernhardt
Tags: acetaminophen, warning
cjl
cjl is online now
#19
Jan18-14, 08:35 PM
P: 976
Quote Quote by Greg Bernhardt View Post
No, it has just the same risk to the liver
I thought ibuprofen had a lower risk to the liver, but a higher risk to the stomach...

(Not that that's a whole lot better, but still...)
thorium1010
thorium1010 is online now
#20
Jan18-14, 10:23 PM
P: 198
Quote Quote by atyy View Post
So I doubt that the Tylenol safe dose has been changed. What has long been known is that the safety factor for Tylenol is low, compared to other over the counter drugs. Secondly, because acetaminophen may appear in combination in some over the counter drugs, people taking combinations may accidentally overdose because they are not aware that more than one of the drugs contains acetaminophen.


"FDA is recommending health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule, or other dosage unit. ......................... A two tablet or two capsule dose may still be prescribed, if appropriate. In that case, the total dose of acetaminophen would be 650 mg (the amount in two 325 mg dosage units). When making individual dosing determinations, health care providers should always consider the amounts of both the acetaminophen and the opioid components in the prescription combination drug product."

http://www.fda.gov/ForConsumers/Cons.../ucm336581.htm
"The current maximum recommended adult dose of acetaminophen is 4,000 milligrams per day, To avoid exceeding that dose:
-don't take more than one OTC product containing acetaminophen,
-don't take a prescription and an OTC product containing acetaminophen, and
-don't exceed the recommended dose on any product containing acetaminophen."
A good post.I think it should be stressed that a lot more acetaminophen is taken by patients unknowingly to them, as a part of combination with other drugs which is why FDA is issuing a warning. This increases the likelihood of daily dosage exceeding > 4 grams per day,since acetaminophen is available as OTC drug .
DrDu
DrDu is offline
#21
Jan20-14, 02:19 AM
Sci Advisor
P: 3,377
Quote Quote by strangerep View Post
Well, I've always found that "ask your doctor" gives better results if one has done as much research as reasonably possible beforehand...

Hmm. That's in the triptan family (which I guess is what DrDu also meant). The Triptan Wiki page warns that it should not be used if there is any history of Transient Ischemic Attack, which must be considered if migraines are associated with auras, i.e., Scintillating Scotoma.
I think that the scintillating scotomas associated with a classical migraine are not a sign of an ischemic attack. However, scintillating scotoma may also appear in combinations with ischemic attacks. So your doctor should make a correct differential diagnosis.
yrreg
yrreg is offline
#22
Jan21-14, 03:18 PM
P: 32
Allow me to share with you all here my own experience with maintenance medicine.

For 3.5 years I was taking faithfully Amlodipine (Norvasc) 5 mgs a day; some weeks ago I noticed swelling in my feet and lower legs, in particular the left foot and lower leg.

My doctor prescribed Amlodipine because being a senior citizen my blood pressure is 'normally' higher than when I was not yet a senior citizen, this medicine is supposed to bring down my blood pressure to a more acceptable 130/80 plus or minus; it worked.

The idea is that with bringing down my 'normally' higher blood pressure I would live longer than otherwise.

Back to my swelling feet and lower legs.

So, I went to see my doctor -- but I did my research about side effects of Amlodipine, one of which quite notorious is pedal edema; he told me: yes, my pedal edema could be the side effect of Amlodipine, what with taking it faithfully for 3.5 years.

I had already stopped taking Amlodipine the day before I went to see my doctor, on my own discretion.

My doctor said to: yes: discontinue with Amlodipine, and he prescribed in its place Irbesartan at 150 mgs per day, telling me that within one week's time the edema should start receding.

But it is now more than two weeks and the edema is not showing any sign of receding, apparently it has gotten more volume.

I did a lot of reading in the net on pedal edema from ingestion of Amlodipine.

The way I see it, the influence of Amlodipine is not going to leave my body in a week's time; in my case it seems to be taking more days than just one week's time.

My doctor prescribed so far four tests which I dutifully undertook, like blood and urine tests, and also venous scans and the socalled 2 d echo with doppler.

But he did not prescribe any new medicines aside from Irbesartan, so I am now since I stopped with Amlodipine, just taking one medicine namely to keep my blood pressure within lower limits, Irbesartan; this medicine is not a cause by side effect of any pedal edema.

This morning after more than two weeks from my first visit to my doctor, I noticed that there is apparently some recession of my pedal edema; it is today in my place Wednesday, Jan. 22, 2014, time is 0453 hours, eight hours in advance of Greenwich.

Come Friday I will see my doctor again, with all the test results, in particular the latest ones on blood with protein, albumin, etc., and most important findings of the venous scans and the 2 d echo with doppler.

I don't know where my doctor got his information that pedal edema from Amlodipine recedes in a week's time, most probably from his experience with his other patients; but in my case I am inclined to think that it is taking more than one week's time.

If my pedal edema is finally into the downward trend, then that is due to -- in my own thinking: the elimination finally of all influence of the 3.5 years of Amlodipine ingestion in my body; now to be optimistic I will just witness how my feet and legs are going to return to normal condition in perhaps some two or more weeks' time.

I hope this information is useful to folks who are into Amlodipine for the control of their blood pressure.

By the way, the Irbesartan is doing all right, that is the only medicine I am taking everyday; and I don't take medicines at all as a routine policy unless it is really needed, like for loose bowel movement which happens even to the most cautious health enthusiasts.

I am a senior citizen but healthy and active.

My doctor also prescribed a treadmill stress test, but when I see him come Friday I will tell him that I will take that test much later, when my edematous feet and lower legs have finally returned to their normal condition.




Yrreg


Register to reply

Related Discussions
Alcohol and acetaminophen Medical Sciences 6
Chemistry: Acetaminophen (paracetamol) > Phenacetin Biology, Chemistry & Other Homework 9